CSN Login
Members Online: 21

had a siezure friday P.M.

SanDiegoPaul
Posts: 25
Joined: May 2011

Late afternoon Friday after being on DECADRON for the first week, (starting radiation/chemo in a few days)I had a seizure. Of course the wife called 911 when she heard me in screaming pain; I have no recollection of the event.

This morning just as I about to take my Decadron and Pepsid she's reading about the side affects of these... and the sheet that came with the Decadron says to "let you doctor know immediately" if you have swelling, joint pain or seizure. Now I am afraid to take it for this weekend, and the radiation therapy starts Wednesday next week.

Any thoughts anyone?

cindysuetoyou's picture
cindysuetoyou
Posts: 508
Joined: Dec 2009

Hi, Paul.

Does your doctor have a number that you can call 24/7? Can you call them and let them know about your concerns? Having a little peace of mind and not having one more thing to worry about is significant and makes it worth a call. Our doctor gave us his office number and if we call after hours, we are connected to a switchboard and they have one of the oncology team that is on call, take our calls. It was a rocky road for us when David was doing radiation and chemo and taking Decadron, and I called whenever any issues came up.

David did experience a side effect from the Decadron...he had joint pain. It was in his knee, and it was pretty painful. We called and got the switchboard and a team member told us to go to the emergency room. The ER doctor gave David some Dilaudid, and that gave David some relief. Also made him sleep for a long time too. That was the only time David experienced joint pain.

I know that a lot of people on this site have had bad experiences with Decadron and other steroids, but David tolerated it well. It's one of those tough choices...dealing with the side effects of the medicine, or not treating a serious condition, like brain swelling.

I hope that you are doing better this evening.

Love and blessings,
Cindy in Salem, OR

SanDiegoPaul
Posts: 25
Joined: May 2011

no, nothing other than 911- we belong to Southern California's largest managed healthcare system, Kaiser. One that has its perks, but certainly downside too.I could expend a lot of energy complaining if I wanted to, about it's taking six months plus for them to diagnose this lesion they found in my brain last fall. All that will do however is raise my blood pressure and it's high enough already. I need to focus on the positive things in my life such as my beautiful wife, and not wish my treatment was a different type or managed differently.

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

WE have kaiser too. We thought there wasnt a number either, but the radiation oncol gave us one. So check with them. Did you start radiation today?

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

oh I hope everything is ok, you have to be weaned off decadron. Bad side effects if you dont. Its like speed...

SanDiegoPaul
Posts: 25
Joined: May 2011

since this medicine is a steroid, I'm sure it is true that you cannot just quit. Thank you for the reminder

johngiustino
Posts: 26
Joined: Apr 2011

Paul,

I too had a seizure, my first, this past Friday. I was at work and they called an ambulance. It was a lot of excitement. They immediately put me on Keppra - I am taking 1000 mg/day now.

I am have emailed you before, but I think you need a better doctor. If you have a concern about your medication you should at least be able to phone an oncologist/nurse on call. Sharp has been very responsive to my concerns. Nevertheless, I am switching to UCSD starting July 1st which has a specialized brain tumor unit.

I wish you the best,
JG

BabsOregon
Posts: 30
Joined: Jun 2011

Paul,
I am sorry to hear about your seizure. How are your other symptoms?

My husband, Pat, has a tumor in the same location as yours (at least that is what it sounds like). He has been on Decadron for almost 3 weeks now. At first he only took 2 mg. twice daily. Since his biopsy, he has been on 4 mg four times a day (two weeks now). The doctor hoped the Decadron would reduce the swelling from his tumor and minimize the impact on his mobility. Hard to say whether it has done that - he is losing control of his right foot now (arm has been gone for weeks) and his speech is getting worse. Yesterday, I convinced him to use a cane because his balance seems worse.

I have read that the Decadron causes muscle weakness, which may be what is affecting his balance. Last night, he had severe knee pain after he went to bed. Pat has always been very athletic and never took much medication but he used some of the Oxycodone that he never used following the biopsy for the knee pain during the night. His knees are fine today but I have read on other sites that this is a common side effect of Decadron.

Pat took Temodar for the first time last night. No nausea. His first radiation is today.

Take care.

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

Hope that your first day of radiation goes well. My sister too did radiation, temador, avastin and decardron. When do you start the avastin?

BabsOregon
Posts: 30
Joined: Jun 2011

We have an appointment with the oncologist tomorrow afternoon. We are hoping he tells us about the Avastin then. He said that we would have to pay for it ourselves because insurance doesn't cover it but I have seen several posts regarding insurance coverage for Avastin so I don't know about that. I emailed my insurance company a few days ago but haven't gotten a response yet. We will come up with the money, which the oncologist estimates at $2000 per dose, if we don't get insurance coverage because it sounds like the only thing that will help Pat's motor skills.

I am just afraid he is going to fall - or have a seizure.

SanDiegoPaul
Posts: 25
Joined: May 2011

other than an odd taste in my mouth, I had no trouble with yesterday's treatments. I think the taste is coming from the temodar... But who knows?... The radiation went okay, far as I know. That mask really does take some getting used to! I am glad that the radiation treatment is short in duration as I find it very distasteful to be locked down onto the table by/with the mask.
I have certainly been through worse treatments for different things in my life, at least this is tolerable!
So far no problems with my joints from the other medicine and I'm glad for that since I have had joint pain and gout through most of my adult life. I pray that the steroids used do not induce joint pain, as I know they are capable of doing.
no word on using avastin at this point, it is my healthcare provider's backup plan... Will not know if they decide to use it or not until after the six-week MRI is performed.

BabsOregon
Posts: 30
Joined: Jun 2011

Paul,

You and my husband and on almost the identical schedule. I will be checking frequently to see how you are doing and beaming positive thoughts your way.

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

glad your first day went well. Wishing they all go well and you feel strong. Eat good get lots of rest. Praying for you...

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network